Hi, I was recently treated for some sort of bacterial infection in the vagina with metronidazole pills that I took twice a day for a week. Toward the last couple of days of treatment, my discharge came out in long, oozing strings pretty much every time I sat down to go to the bathroom. It was pretty gross! I figured it had something to do with everything being cleared out, but it still lasted for a day or two after I stopped treatment. Now, I've been off of the antibiotics for nearly a week, and I'm still noticing a little bit more discharge than I would probably want. Is there kind of an adjustment period here? Did the medication not fully treat the problem...or did it cause ANOTHER one?
Hi there, metronidazole (Flagyl) is the most common treatment for bacterial vaginosis (BV). While many women don't show symptoms of BV, when they do, the discharge that usually occurs is milky-greyish and fishy-smelling. that doesn't really fit with the description you gave. However it is common for women to have whiting-clear, oozing, stringy mucus discharged around the time of ovulation; it usually lasts a few days. Those strings are actually long proteins that make channels, enabling sperm to swim up into the uterus and Fallopian tubes. If you are not currently on hormonal contraception (pills, Ortho-Evra patches, NuvaRing), then you should be producing the stringy mucus as part of your regular cycle.
As for the metronidazole, if you finished the course of antibiotics as directed, then it should have taken care of the infection with any lingering effects not lasting more than two or three days. However if you notice any milky-greyish discharge that smells wrong, then definitely call the doctor for a follow up. Some women do have problems with recurring or persistent infections which is bad because prolonged infection can lead to pelvic inflammatory disease.
For more about BV, check out: The STI Files: Bacterial Vaginosis